High Wind, Northern Campbell
- When
- September 19, 6:00 PM MST to 9:00 PM MST
- Where
- Northern Campbell forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 44.248, -105.548 (the zone’s center; the record gives no point)
A cold front produced strong wind gusts across Campbell County. The strongest winds were near Echeta, where gusts near 70 mph were measured.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A cold front produced strong wind gusts across Campbell County. The strongest winds were near Echeta, where gusts near 70 mph were measured.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 19, 1:10 PM MST, 4 hours 50 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
210 PM MDT MON SEP 19 2011
.DISCUSSION...19Z SURFACE ANALYSIS HAD LOW OVER SOUTHWEST SK WITH
COLD FRONT INTO SOUTH CENTRAL MT. GUSTY NORTHWEST WINDS ACCOMPANY
THE FRONT WITH MODEST SOUTHWEST GRADIENT ACROSS THE CWA. RATHER
STRONG LOOKING SHORTWAVE OVER WESTERN MT DRIVING THE COLD
FRONT...WITH SHRA/TSRA BREAKING OUT AHEAD OF IT. EFFECT OF THIS
SYSTEM MAIN CONCERN.
TONIGHT...SHORTWAVE RACES INTO ND AND CLOSES OFF BY 12Z TUESDAY.
COLD FRONT WILL BLAST THROUGH THE CWA TONIGHT...ENTERING THE CWA
IN THE NORTHWEST AROUND 00Z AND EXITING VIA NE BY 09Z. UP TO
250J/KG SBCAPE WILL BE AVAILABLE AHEAD OF THE COLD FRONT WHICH
WILL LEAD TO CHANCES FOR -TSRA ACROSS THE NORTHERN HALF OF THE CWA
THIS EVENING. ANY STORM COULD ENHANCE POST FRONTAL WINDS. WELL-
DEFINED 850-700MB FRONTOGENESIS NOTED ALONG FRONT. -SHRA POSSIBLE
OVERNIGHT AS MAIN 700-500MB QG- FORCING PASSES THROUGH.
BEHIND THE COLD FRONT EXPECT 5-7MB/3HR PRESSURE RISES ALONG WITH
50KT 900MB GEOSTROPHIC WINDS...NOT QUITE LINED UP WITH REAL WIND
BUT CLOSE. 850-700MB MEAN WIND FORECAST 35-50KTS WITH WELL-DEFINED
POST FRONTAL MIXING DUE TO STRONG COLD AIR ADVECTION. EXPECT TO
SEE A COUPLE HOUR PERIOD OF STRONG NORTHWEST WINDS JUST BEHIND THE
FRONTAL PASSAGE TONIGHT. THERE WILL BE SOMEWHAT OF A DECREASE
OVERNIGHT...BUT WILL STILL BE VERY WINDY.
TUESDAY...35-50KT LOWER TROPOSPHERIC WINDS EXPECTED IN THE MORNING
WITH STRONG LOW LEVEL SUBSIDENCE/QG-DIVERGENCE. FULL MIXING WILL
QUICKLY COMMENCE EARLY IN THE MORNING AND THUS ANOTHER BURST OF
STRONG NORTHWEST WINDS. WINDS WILL QUICKLY DECREASE LATE IN THE
DAY AS HIGH PRESSURE BUILDS INTO THE CWA. TEMPERATURES WILL BE 20F
LOWER THAN TODAY.
WILL ISSUE THE APPROPRIATE WIND HIGHLIGHTS WITH AFTERNOON PACKAGE.
WEDNESDAY...HIGH PRESSURE DOMINATES WITH PLEASANT FALL WEATHER.
EXTENDED...A MAJOR LONG WAVE TROUGH ANCHORED OVER THE EASTERN
PACIFIC WILL DOMINATE THE LONG WAVE PATTERN FOR THE FORESEEABLE
FUTURE. THE RESULTING UPPER LEVEL RIDGE OVER THE WESTERN U.S. MAY
HAVE A BREAK THROUGH TROUGH AROUND THE MIDDLE OF NEXT WEEK, BUT
NOTHING IS LIKELY TO DISTURB THE TRANQUIL LATE SUMMER WEATHER UNTIL
THEN. FROM THE MIDDLE OF THIS WEEK THROUGH EARLY NEXT WEEK DRY
CONDITIONS AND ABOVE AVERAGE TEMPERATURES WILL BE THE RULE.
&&
.AVIATION...VFR CONDITIONS WILL CONTINUE THROUGH THE FORECAST
PERIOD. A STRONG COLD FRONT IS FORECAST TO CROSS THE NORTHERN PLAINS
THIS EVENING AND OVERNIGHT...PRODUCING STRONG NORTHWESTERLY WINDS.
THE STRONGEST WINDS WILL BE OVER NORTHWESTERN SOUTH DAKOTA. SOME
RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT
WITH BEST CHANCES OVER NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA.
THE STRONG NORTHWEST WINDS WILL CONTINUE INTO TUESDAY AFTERNOON.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM MIDNIGHT MDT /1 AM CDT/ TONIGHT TO 3 PM MDT
/4 PM CDT/ TUESDAY FOR BENNETT-JACKSON-MELLETTE-SHANNON-
TODD-TRIPP.
HIGH WIND WARNING FROM 6 PM THIS EVENING TO 3 PM MDT TUESDAY FOR
BUTTE-HARDING-PERKINS.
HIGH WIND WARNING FROM 8 PM THIS EVENING TO 3 PM MDT TUESDAY FOR
CUSTER CO PLAINS-HERMOSA FOOT HILLS-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-RAPID CITY-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS.
HIGH WIND WARNING FROM 10 PM THIS EVENING TO 3 PM MDT TUESDAY
FOR HAAKON-ZIEBACH.
WY...NONE.
&&
SHORT TERM...HELGESON
LONG TERM....CARPENTER
AVIATION...CARPENTERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 211 PM MDT MON SEP 19 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-201300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 211 PM MDT (311 PM CDT) MON SEP 19 2011 ...HIGH WIND WARNING TONIGHT THROUGH EARLY TUESDAY AFTERNOON FOR FAR NORTHWESTERN SOUTH DAKOTA... ...HIGH WIND WARNING MID-EVENING THROUGH EARLY TUESDAY AFTERNOON FOR THE REST OF NORTHWESTERN SOUTH DAKOTA... ...WIND ADVISORY MIDNIGHT THROUGH EARLY TUESDAY AFTERNOON FOR PARTS OF SOUTHWEST THROUGH SOUTH CENTRAL SOUTH DAKOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE VERY HIGH TO EXTREME CATEGORY ACROSS MUCH OF WESTERN SOUTH DAKOTA THIS AFTERNOON. ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS FAR NORTHEASTERN WYOMING AND NORTHWESTERN SOUTH DAKOTA THIS EVENING AS A STRONG COLD FRONT CROSSES THE AREA. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED... BUT GUSTY WINDS ARE POSSIBLE WITH ANY STORMS THAT DEVELOP. STRONG GUSTY NORTHWEST WINDS WILL OCCUR BEHIND THE COLD FRONT TONIGHT WITH WINDS FROM 20 TO 45 MPH AND GUSTS FROM 40 TO 60 MPH JUST BEHIND THE FRONT. WINDS WILL DECREASE SOMEWHAT LATE TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG GUSTY NORTHWESTERLY WINDS WILL CONTINUE ACROSS MUCH OF THE WESTERN AND SOUTH CENTRAL SOUTH DAKOTA PLAINS ON TUESDAY. NORTHWEST WINDS FROM 20 TO 45 MPH WITH GUSTS TO 60 MPH ARE EXPECTED. WINDS SHOULD BEGIN TO SLOWLY DECREASE IN THE AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344583.